Signs of Heroin Overdose – What You Need to Know

signs of heroin overdose, drug rehab costa mesa
This entry was posted in Opiate Addiction on by .

Signs of Heroin Overdose – What You Need to Know

Signs of a heroin overdose can sometimes be challenging to recognize if you are not familiar with the drug. We see many people come to our holistic drug rehab, Costa Mesa residents, as well as people from out of town who are looking to begin the recovery process. Everyone’s story is different, but nearly every person who decides to go to rehab has overdosed at least once.

Often, when a person overdoses on heroin, it is a wake-up call that makes them realize they need treatment. In 2015, over 13,000 people died 1 from heroin overdoses in the United States. The number of opioid deaths in California 2 has risen steadily. Nearly 2,200 deaths in California were attributed to opioid overdoses in 2017 alone. It is notoriously difficult to stop using heroin, and there is a much higher chance of success 3 when people are equipped with the tools required to beat their addiction.

Identifying a Heroin Overdose

Many times when people come to our drug rehab, Costa Mesa residents have called first responders due to noticing an overdose. We understand that not knowing if someone is experiencing a heroin overdose can be a terrifying experience. You should always err on the side of caution. Call emergency services if someone is unresponsive, and you suspect they have used drugs. However, the more knowledgeable you are about the signs of a heroin overdose, the easier it will be to recognize and get help.

Physical Signs of Heroin Overdose

Anyone using heroin or other opiates (including prescription pills) will show physical signs of drug use, such as small pupils, slack muscles, itching, and possibly slurred speech or sleepiness. However, even if the person is “nodding out” when exposed to a stimulus such as being lightly shaken, a loud noise, or a bright light, they should respond.

Physical signs that someone is overdosing on heroin or opiates include:

  • They lost consciousness and are unresponsive
  • Their breathing is slow, erratic, or has stopped
  • They have vomited
  • They sound like they may be choking or snoring
  • Their fingernails and lips turn dark blue
  • Their skin tone changes color
  • Their pulse is light, erratic, or has stopped
  • They may experience muscle spasms or have a seizure

Continued after infographic:

drug rehab costa mesa looks at signs of heroin overdose

Behavioral Signs of Heroin Overdose

If you suspect that someone has used heroin or other opiates, you may notice behavioral signs of an overdose. These include:

  • slurred speech
  • disorientation/confusion
  • awake but unable to respond
  • stop responding to stimuli such as loud noises, bright light, or touch

How to Treat a Heroin Overdose

First and foremost, if you know that someone uses heroin or opiates, and they are making strange noises in their sleep, keep them awake. Often people mistake the choking sound (or “death rattle”) that an overdose causes for snoring. Be vigilant if you have a loved one who is addicted to heroin, and don’t be afraid to call 911. It may save their life. If you suspect that someone is overdosing:

  1. Stay calm and call 911
  2. Try to keep the person awake
  3. Administer Naloxone (also known as Narcan) if available
  4. Stay with the person until help arrives

Although Naloxone (commonly called Narcan) is now widely available, it does not replace the medical care that an overdose requires. Naloxone also has a shorter half-life than opioids, and cannot completely stop an overdose. If you administer Naloxone, the person may seem “fine,” but be sure that they follow up with medical professionals.

Continued after video:

Holistic Drug Rehab Costa Mesa

Heroin recovery begins with detoxifying your body, which is much safer to do under medical supervision. After detox, rehabilitation is the beginning of a life free from the bonds of addiction. In holistic heroin recovery, underlying emotional issues are addressed alongside the physical characteristics of addiction. Holistic heroin recovery is more effective because it addresses all aspects of the addiction layer by layer.

Why Choose Clear Life Recovery

Clear Life Recovery is a beautiful facility for drug rehab. Costa Mesa, California, surrounds the grounds where heroin addiction is treated holistically. We know that detoxing your body from the chemical bonds of opioids is only the first step on the road to recovery. Clear Life Recovery offers cognitive therapy, family therapy and support, stress management training, group support, and more.

At Clear Life Recovery, our goal is to equip you with the tools necessary to create positive habits. This will allow you to build a community of support and find joy and inspiration in each day. When you can cultivate a support network and maintain constructive routines, your chances of relapsing diminish. We want to empower you so that your sobriety continues in the years to come.

Addiction Recovery with Clear Life Recovery

If you or a loved one are struggling with heroin addiction and are seeking drug rehab Costa Mesa, contact Clear Life Recovery today!

Sources:

1. https://medlineplus.gov/ency/article/002861.htm

2. https://www.drugabuse.gov/drugs-abuse/opioids/opioid-summaries-by-state/california-opioid-summary

3. https://www.drugabuse.gov/publications/drugs-brains-behavior-science-addiction/treatment-recovery

Leave a Reply

Your email address will not be published.